Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


How is Mitochondrial Toxicity Ruled Out?
Apr 10, 2003

Dear Dr. Bob, I have been HIV+ for 17 years, and on Viracept, D4T, 3TC for the past three years. My viral load undetectable, CD4's averaging 900, but I have had severe fatigue for around 9 months. I am often so exhausted that I am afraid of falling. I get weak and feel a need to lean on something or sit. I even get dizzy sometimes and have to be careful not to bump into people. As a teacher, I now have difficulty even standing before a class for more than 30-40 minutes. The doctors can't find a physiological cause. However, I began to wonder about mitochonical toxicity as a possibility, even though the doc didn't suspect it based on labs. However,I noticed in your response of March 4, 2003, that "we have much to learn about how to diagnose and treat it[mitochondial toxicity]." My doctor did all the usual blood tests, and found nothing out of range. My question is: Is there any conclusive way to rule out mitochondrial toxicity as a cause for severe fatigue?

Meanwhile, I changed my anti-depressant regimen, and feel better in the mood department, but the terrible fatigue continues. My testosterone is just at 300, and I will try Androgel.

Thanks for doing this great service!

Whipped in SF

Response from Dr. Frascino

Hello Whipped in S.F.,

Well, Ill stand by my previous statement, "we have much to learn about how to diagnose and treat mitochondrial toxicity." Is there a way to "conclusively rule it out?" Well, there are ways, but these types of tests are not readily available. Mitochondrial toxicity has many manifestations hepatic steatosis, lactic acidosis, and myopathy, just to name a few. Your complaint seems to be one of fatigue and, perhaps, muscle weakness. Chances are your HIV specialist may have checked for signs of mitochondrial toxicity by measuring your lactic acid levels and other basic screening tests. Mitochondrial dysfunction in the muscles can lead to myopathy, which can manifest itself as muscle weakness and fatigue. Generally, a blood test called CPK would be elevated in this case. It can be seen as a rare side effect of AZT, but since you are not on this medication at this time, that cause would be very unlikely. I would tend to agree with your specialist that if the screening tests do not point towards mitochondrial toxicity, you should probably be looking elsewhere for the cause to your current symptoms.

Your testosterone is indeed on the low side, and supplementation with AndroGel is an excellent idea. Certainly psychological causes for fatigue should be another area for you to focus on. Changing your anti-depressant regimen is a good start. Next, you should have an evaluation to find out if indeed your fatigue is due to muscle weakness. An evaluation by an HIV-knowledgeable neurologist may be helpful. He/she could also check on those dizzy spells. Certainly all the common causes for HIV-related fatigue should also be evaluated. These would include anemia; opportunistic infections; hormonal imbalances; medication (HIV and non-HIV) toxicities; inadequate rest, exercise, diet, etc. If your HIV specialist cant find the cause of your symptoms that have now persisted for 9 months, then ask for a referral to a specialist (neurologist) or another HIV specialist for a second opinion. Since you are right here in S.F., there is a great deal of HIV/AIDS expertise available. If youre not seeing significant improvement on the AndroGel and the new antidepressant, continue to push your HIV specialist to take the next step in your evaluation,

Two final thoughts, first -- if youre so fatigued that youre having trouble teaching your classes and feeling like you are going to fall or bump into people, perhaps you should consider a short-term medical disability so you can focus on your health until this problem is identified, treated, and resolved. Lastly, you might want to think about changing youre your sign off name "whipped in SF" might get you a lot of unsolicited attention from the South of Market gang!

Seventeen years and counting congratulations! We cant have you running out of steam now. Youre an inspiration for the rest of us! Write back if things are not improving, or if you need more specific advice. Wasnt it a fabulous day in the city today? Good luck. Hope you are soon re-energized.

Dr. Bob


Previous
STRANGE FATIGUE/MALAISE
Next
Unexplained Anemia

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement